Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 173, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2020, 2:18 PM CDT for 6 counties in Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 2:18 PM CDT (19:18 UTC)
- Expired
- Jun 24, 2020, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Clarke County, AL, Escambia County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113
WUUS54 KMOB 241918
SVRMOB
ALC003-025-053-097-099-129-242000-
/O.NEW.KMOB.SV.W.0173.200624T1918Z-200624T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
218 PM CDT Wed Jun 24 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in south central Alabama...
Northeastern Mobile County in southwestern Alabama...
Northwestern Baldwin County in southwestern Alabama...
Central Washington County in southwestern Alabama...
Central Clarke County in southwestern Alabama...
Northwestern Escambia County in south central Alabama...
* Until 300 PM CDT.
* At 218 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Chatom to 5 miles northeast of
Stockton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson, Grove Hill, Chatom, Stockton, McCullough, Saint Stephens,
Wagarville, Leroy, Uriah, Whatley, Tibbie, Calvert, Mount Vernon,
Coffeeville, McIntosh, I65 And CR 1, I65 And AL 113, I65 And AL 21
and Poarch Creek Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3132 8736 3126 8743 3126 8729 3119 8722
3095 8789 3149 8840 3170 8819 3170 8809
3176 8810 3176 8812 3191 8797
TIME...MOT...LOC 1918Z 237DEG 27KT 3153 8825 3106 8780
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
823
WWUS54 KMOB 241941
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
241 PM CDT Wed Jun 24 2020
ALC097-241950-
/O.CAN.KMOB.SV.W.0173.000000T0000Z-200624T2000Z/
Mobile AL-
241 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOBILE COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Alabama.
LAT...LON 3132 8736 3126 8743 3126 8729 3119 8722
3105 8771 3158 8807 3165 8810 3170 8809
3176 8810 3176 8812 3191 8797
TIME...MOT...LOC 1940Z 241DEG 31KT 3168 8799 3121 8754
$$
ALC003-025-053-099-129-242000-
/O.CON.KMOB.SV.W.0173.000000T0000Z-200624T2000Z/
Monroe AL-Baldwin AL-Washington AL-Clarke AL-Escambia AL-
241 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN...NORTHEASTERN
WASHINGTON...CENTRAL CLARKE AND NORTHWESTERN ESCAMBIA COUNTIES...
At 240 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Coffeeville to 3 miles north of
McCullough, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson, Grove Hill, McCullough, Leroy, Uriah, Whatley, Coffeeville,
I65 And AL 113 and Poarch Creek Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3132 8736 3126 8743 3126 8729 3119 8722
3105 8771 3158 8807 3165 8810 3170 8809
3176 8810 3176 8812 3191 8797
TIME...MOT...LOC 1940Z 241DEG 31KT 3168 8799 3121 8754
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:34 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 24, 1:34 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Mobile AL 134 PM CDT Wed Jun 24 2020 .NEAR TERM /Now Through Thursday/...Upper level shortwave energy will move through an upper trough stretching south over the Lower Mississippi River Valley through the Near Term. The first batch moves across the Southeast this afternoon into tonight, with the next round expected later tonight through Thursday. A low level ridge is stretching west over the northern Gulf, creating deep southerly low level flow and keeping moisture levels high. Precipitable h20 values reported from the KLIX and KJAN upper air sites ranged from 1.8" to 2.1", well above normal for the date. An upper ridge stretching west over the Gulf of Mexico helps to direct the energy exiting the Lower Mississippi River upper trough in an east- northeast direction, and for the fore the forecast area, bringing a better chance of rain to inland areas of the forecast area through the Near Term. Strong to severe storms remain possible over the forecast area this afternoon into tonight. A combination of MLCapes approaching 2500J/kg, the soupy airmass over the forecast area and nearby, along with a bit of help from a weak 850mb speed max on the southeast side of an embedded low level trough moving across the Southeast will help to create favorable conditions for convective downbursts. Guidance is advertising DCape values approaching 1000J/kg on the leading edge of the rain, enhancing any damaging downburst winds that may occur. Weak tornadoes may also be possible, especially if a storms follows a previous outflow boundary, but with 0-1km helicity values advertised of 100m^2/s^2, strong/long track tornadoes are not indicated. Will need to monitor, with this morning's weather not quite following what the guidance is saying. With the linear nature of winds in the model soundings, with bulk shear values of 30-35kts, linear/bowing segments in the convection bringing strong downburst winds is expected mode of damage. A Severe Thunderstorm watch will be issued shortly for our Al/Fl counties except for Choctaw in effect until 9 PM CDT/02Z. Looking at temperatures, with better chance of convection across portions of the forecast area along and north of I-65, better heating south will bring temperatures closer to seasonal norms, with below normal high temperatures. Rain cooling overnight will bring below seasonal low temperatures north of I-65, around to a bit above southeast. /16 && .AVIATION... 18Z issuance...General VFR conditions were noted across the forecast area at 17z, with local mid to low end MVFR conditions noted in areas of ran and thunderstorms along and west of the Alabama and Mississippi state line. As the area of rain and thunderstorm move east over the area this afternoon, local drops to MVFR levels along with locally strong and variable winds near the thunderstorms are expected, with impacts to operations expected. There is expected to be a lull later this evening into the overnight hours, but another round of convection is expected to begin affecting the forecast area by sunrise Thursday. Again, local drops to mid to low end MVFR levels are expected in and near scattered to numerous showers and thunderstorms. Southerly winds are expected through the forecast, generally ranging from 5 to 10 knots. Locally higher near the thunderstorms. /16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jun 24, 10:19 AM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 AM CDT Wed Jun 24 2020
MSZ075-078-079-241600-
Stone MS-Perry MS-George MS-
1019 AM CDT Wed Jun 24 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 1100 AM CDT...
At 1018 AM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
George, southeastern Perry and northeastern Stone Counties.
LAT...LON 3108 8888 3104 8884 3100 8884 3100 8880
3092 8872 3074 8896 3083 8908
TIME...MOT...LOC 1518Z 220DEG 11KT 3082 8898Local storm report, Jun 24, 11:40 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
&&
10Local storm report, Jun 24, 11:41 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
&&Local storm report, Jun 24, 11:44 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FUNNEL CLOUD 1 NW LUCEDALE 30.93N 88.60W
06/24/2020 GEORGE MS TRAINED SPOTTER
ROTATING WALL CLOUD REPORTED BY WEATHER
SPOTTER.
&&
10Special weather statement, Jun 24, 12:33 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Mobile AL 1233 PM CDT Wed Jun 24 2020 ALZ052-053-055-241815- Clarke AL-Monroe AL-Washington AL- 1233 PM CDT Wed Jun 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN MONROE...CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES UNTIL 115 PM CDT... At 1233 PM CDT, the strong thunderstorm was located 7 miles southwest of Wagarville, or 9 miles southeast of Chatom, moving northeast at 55 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie and McIntosh. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3116 8825 3142 8836 3177 8784 3136 8758 TIME...MOT...LOC 1733Z 240DEG 46KT 3138 8812
Special weather statement, Jun 24, 1:34 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Mobile AL 134 PM CDT Wed Jun 24 2020 ALZ055-056-241915- Monroe AL-Conecuh AL- 134 PM CDT Wed Jun 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL MONROE AND CENTRAL CONECUH COUNTIES UNTIL 215 PM CDT... At 133 PM CDT, the strong thunderstorm was located near Peterman, or 5 miles east of Monroeville, moving northeast at 50 mph. Half inch hail and wind gusts of 45 to 55 mph will be possible with this storm. Locations impacted include... Peterman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3142 8725 3154 8732 3174 8719 3157 8703 TIME...MOT...LOC 1833Z 231DEG 41KT 3154 8723
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:02 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 28 min |
| Jun 23, 7:11 PM CDT | Special Weather Statement | MOB | Choctaw | 94 min |
| Jun 23, 8:34 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington | 3 hr |
| Jun 24, 11:53 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 37 min |
| Jun 24, 12:20 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 11 min |
| Jun 24, 12:33 PM CDT | Special Weather Statement | MOB | Clarke, Washington | 42 min |
| Jun 24, 12:46 PM CDT | Special Marine Warning | MOB | 89 min | |
| Jun 24, 1:07 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 38 min |
| Jun 24, 1:09 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 66 min |
| Jun 24, 1:19 PM CDT | Tornado Warning | MOB | Baldwin, Mobile | 56 min |
| Jun 24, 1:34 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jun 24, 1:34 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Washington | 56 min |
| Jun 24, 1:38 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 52 min |
| Jun 24, 1:45 PM CDT | Tornado Warning | MOB | Clarke, Mobile, Washington | 30 min |
| Jun 24, 1:56 PM CDT | Tornado Warning | MOB | Baldwin, Clarke, Mobile, Monroe | 31 min |
| Jun 24, 2:08 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 52 min |
| Jun 24, 2:10 PM CDT | Special Marine Warning | MOB | 95 min | |
| Jun 24, 2:11 PM CDT | Tornado Warning | MOB | Baldwin, Escambia | 50 min |
| Jun 24, 2:33 PM CDT | Special Weather Statement | MOB | Butler | 42 min |
| Jun 24, 2:50 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Clarke, Conecuh, Escambia, Monroe, Wilcox | 40 min |
| Jun 24, 2:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia | 49 min |
| Jun 24, 3:26 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Monroe, Wilcox | 49 min |
| Jun 24, 3:44 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 46 min |
| Jun 24, 3:48 PM CDT | Special Marine Warning | MOB | 60 min | |
| Jun 24, 3:48 PM CDT | Special Marine Warning | MOB | 87 min | |
| Jun 24, 3:54 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 66 min |
| Jun 24, 4:03 PM CDT | Special Weather Statement | MOB | Covington | 42 min |
| Jun 24, 4:22 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington, Crenshaw | 53 min |
| Jun 24, 5:51 PM CDT | Special Marine Warning | MOB | 84 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.